Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Nov 25, 2018, 3:33 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2018, 3:33 AM HST (13:33 UTC)
- Expired
- Nov 27, 2018, 3:57 PM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WHHW40 PHFO 251333 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 AM HST Sun Nov 25 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A long-duration high surf event with overlapping large northwest swells is expected to gradually fill in today and continue through midweek along north and west facing shores. Surf will reach advisory levels by this afternoon, then exceed warning levels late tonight through Tuesday. Surf may not drop below advisory levels until Wednesday as the swell slowly lowers. A combination of large surf and peak monthly tides could lead to significant beach erosion and increase the potential for overwash along the typically vulnerable coasts. Daily peak tides will occur around daybreak each day. HIZ001>003-006>008-012-013-017-019-020-260245- /O.UPG.PHFO.SU.Y.0054.181125T1600Z-181126T0400Z/ /O.NEW.PHFO.SU.W.0014.181125T1333Z-181128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 333 AM HST Sun Nov 25 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 PM HST Tuesday. The High Surf Advisory is no longer in effect. * SURF...15 to 20 feet by this afternoon, 30 to 40 feet late tonight through Monday, then lowering to 20 to 30 feet Tuesday along north and west facing shores of Niihau and Kauai and north facing shores of Oahu, Molokai and Maui. 10 to 15 feet by this afternoon, 20 to 30 feet late tonight through Monday, then lowering to 15 to 20 feet Tuesday along west facing shores of Oahu and Molokai. * TIMING...Rising to advisory levels through the day today, then to warning levels tonight through Tuesday. Surf is expected to peak through the day Monday. Peak daily high tides will occur around daybreak each day. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials. && $$ Gibbs
6 follow-up statements
279 WHHW40 PHFO 260152 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 352 PM HST Sun Nov 25 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A long-duration high surf event with overlapping large northwest swells will continue to build tonight and is expected to peak on Monday. Surf will exceed warning levels tonight across the smaller islands through Tuesday. Surf will remain above advisory levels until Wednesday as the swell slowly lowers. Although shadowed from the smaller islands, Big Island should begin to see advisory level surf by Monday afternoon along exposed north and west facing shores. HIZ001>003-006>008-012-013-017-019-020-261500- /O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 352 PM HST Sun Nov 25 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * SURF...20 to 25 feet building to 30 to 40 feet late tonight through Monday, then lowering to 20 to 30 feet Tuesday along north and west facing shores of Niihau and Kauai and north facing shores of Oahu, Molokai and Maui. 15 to 20 feet building to 20 to 30 feet late tonight through Monday, then lowering to 15 to 20 feet Tuesday along west facing shores of Oahu and Molokai. * TIMING...Northwest swell will continue to build tonight and peak Monday. Peak daily high tides will occur around daybreak each day. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. Combination of large surf and peak monthly tides could lead to significant beach erosion and increase the potential for overwash along the typically vulnerable coasts. Daily peak tides will occur around daybreak each day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials. && $$ HIZ023-025-026-261500- /O.NEW.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/ Kona-Big Island North and East-Kohala- 352 PM HST Sun Nov 25 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM HST TUESDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from 6 AM Monday to 6 PM HST Tuesday. * SURF...Building to 15 to 20 feet Monday along exposed north facing shores. 6 to 10 feet along exposed west facing shores. * TIMING...Building Monday, peaking Monday night and gradually dropping Tuesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ Kino
938 WHHW40 PHFO 260306 CCA CFWHFO COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 506 PM HST SUN NOV 25 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LONG-DURATION HIGH SURF EVENT WITH OVERLAPPING LARGE NORTHWEST SWELLS WILL CONTINUE TO BUILD TONIGHT AND IS EXPECTED TO PEAK ON MONDAY. SURF WILL REMAIN ABOVE WARNING LEVELS THROUGH TUESDAY AS THE SWELL SLOWLY LOWERS. ALTHOUGH SHADOWED FROM THE SMALLER ISLANDS, BIG ISLAND SHOULD BEGIN TO SEE ADVISORY LEVEL SURF BY MONDAY AFTERNOON ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-261500- /O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 506 PM HST SUN NOV 25 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * SURF...20 TO 25 FEET BUILDING TO 30 TO 40 FEET LATE TONIGHT THROUGH MONDAY, THEN LOWERING TO 20 TO 30 FEET TUESDAY ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU, MOLOKAI AND MAUI. 15 TO 20 FEET BUILDING TO 20 TO 30 FEET LATE TONIGHT THROUGH MONDAY, THEN LOWERING TO 15 TO 20 FEET TUESDAY ALONG WEST FACING SHORES OF OAHU AND MOLOKAI. * TIMING...NORTHWEST SWELL WILL CONTINUE TO BUILD TONIGHT AND PEAK MONDAY. PEAK DAILY HIGH TIDES WILL OCCUR AROUND DAYBREAK EACH DAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES, COASTAL BENCHES, AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE, INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. DAILY PEAK TIDES WILL OCCUR AROUND DAYBREAK EACH DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. && $$ HIZ023-025-026-261500- /O.NEW.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/ KONA-BIG ISLAND NORTH AND EAST-KOHALA- 506 PM HST SUN NOV 25 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 PM HST TUESDAY. * SURF...BUILDING TO 15 TO 20 FEET MONDAY ALONG EXPOSED NORTH FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES. * TIMING...BUILDING MONDAY, PEAKING MONDAY NIGHT AND GRADUALLY DROPPING TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ KINO
693 WHHW40 PHFO 261318 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 318 AM HST Mon Nov 26 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST SWELL IS EXPECTED TO PEAK TODAY. SURF WILL REMAIN WELL IN THE WARNING RANGE THROUGH TUESDAY AS THE SWELL SLOWLY LOWERS. ALTHOUGH SHADOWED FROM THE SMALLER ISLANDS, BIG ISLAND SHOULD SEE ADVISORY LEVEL SURF BY THIS AFTERNOON ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-270230- /O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 318 AM HST Mon Nov 26 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * SURF...35 TO 45 FEET TODAY, LOWERING TO 20 TO 30 FEET TUESDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU, MOLOKAI AND MAUI. SURF OF 20 TO 30 FEET TODAY, SUBSIDING TO 15 TO 20 FEET TUESDAY ALONG WEST FACING SHORES OF OAHU AND MOLOKAI. * TIMING...NORTHWEST SWELL WILL PEAK TODAY, FOLLOWED BY A SLOW DECLINE THROUGH TUESDAY. HIGHER THAN NORMAL HIGH TIDE WILL OCCUR AROUND DAYBREAK EACH DAY AS WELL. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES, COASTAL BENCHES, AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE, INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. ABOVE NORMAL HIGH TIDES WILL OCCUR AROUND DAYBREAK EACH DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. && $$ HIZ023-025-026-270230- /O.CON.PHFO.SU.Y.0055.181126T1600Z-181128T0400Z/ Kona-Big Island North and East-Kohala- 318 AM HST Mon Nov 26 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM HST TUESDAY... * SURF...BUILDING TO 15 TO 20 FEET MONDAY ALONG EXPOSED NORTH FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES. * TIMING...BUILDING THROUGH THIS TODAY, PEAKING TONIGHT AND GRADUALLY DROPPING TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
068 WHHW40 PHFO 270113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Mon Nov 26 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST SWELL IS EXPECTED TO PEAK TODAY AND REMAIN WELL IN THE WARNING RANGE THROUGH TUESDAY AS THE SWELL SLOWLY LOWERS. ALTHOUGH SHADOWED BY THE SMALLER ISLANDS, THE BIG ISLAND WILL STILL SEE ADVISORY LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-271415- /O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 313 PM HST Mon Nov 26 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU, MOLOKAI AND MAUI...30 TO 40 FEET TONIGHT...LOWERING TO 20 TO 30 FEET TUESDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...20 TO 30 FEET TONIGHT... SUBSIDING TO 15 TO 20 FEET TUESDAY. * TIMING...NORTHWEST SWELL WILL PEAK THIS AFTERNOON, THEN SLOW DECLINE THROUGH TUESDAY. HIGHER THAN NORMAL HIGH TIDE WILL OCCUR AROUND DAYBREAK TUESDAY AS WELL. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING ACROSS COASTAL AREAS CREATING THE POTENTIAL FOR IMPACTS TO PROPERTIES AND ROADWAYS. POWERFUL CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. ABOVE NORMAL HIGH TIDES WILL OCCUR AROUND DAYBREAK EACH DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. && $$ HIZ023-025-026-271415- /O.CON.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/ Kona-Big Island North and East-Kohala- 313 PM HST Mon Nov 26 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * SURF...15 TO 20 FEET ALONG EXPOSED NORTH FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES. * TIMING...PEAKING TONIGHT AND GRADUALLY DROPPING TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
482 WHHW40 PHFO 271330 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 330 AM HST Tue Nov 27 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... .A LONG-DURATION HIGH SURF EVENT WITH A VERY LARGE NORTHWEST SWELL CONTINUES WITH ONLY GRADUAL LOWERING TODAY. ALTHOUGH SHADOWED BY THE SMALLER ISLANDS, THE BIG ISLAND WILL STILL SEE ADVISORY LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES. HIZ001>003-006>008-012-013-017-019-020-280230- /O.CON.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 330 AM HST Tue Nov 27 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 30 FEET TODAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20 FEET TODAY. * TIMING...NORTHWEST SWELL WILL SLOWLY SUBSIDE THROUGH THE DAY. HIGHER THAN NORMAL HIGH TIDE WILL OCCUR AROUND DAYBREAK THIS MORNING AS WELL. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING ACROSS COASTAL AREAS CREATING THE POTENTIAL FOR IMPACTS TO PROPERTIES AND ROADWAYS. POWERFUL CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. COMBINATION OF LARGE SURF AND PEAK MONTHLY TIDES COULD LEAD TO SIGNIFICANT BEACH EROSION AND INCREASE THE POTENTIAL FOR OVERWASH ALONG THE TYPICALLY VULNERABLE COASTS. AN ABOVE NORMAL HIGH TIDE WILL OCCUR AROUND DAYBREAK THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS. && $$ HIZ023-025-026-280230- /O.CON.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/ Kona-Big Island North and East-Kohala- 330 AM HST Tue Nov 27 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...15 TO 20 FEET ALONG EXPOSED NORTH FACING SHORES. 6 TO 10 FEET ALONG EXPOSED WEST FACING SHORES. * TIMING...GRADUALLY LOWERING TODAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$
545 WHHW40 PHFO 280157 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 357 PM HST Tue Nov 27 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .Current northwest swell will continue to gradually lower over the next few days and is expected to drop below advisory thresholds late Wednesday into Thursday. HIZ001>003-006>008-012-013-017-019-020-281500- /O.CAN.PHFO.SU.W.0014.000000T0000Z-181128T0400Z/ /O.EXB.PHFO.SU.Y.0055.000000T0000Z-181129T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 357 PM HST Tue Nov 27 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Wednesday. The High Surf Warning has been cancelled. * SURF...18 TO 24 feet tonight lowering to 12 to 16 feet Wednesday along exposed north and west facing shores of Niihau and Kauai and north facing shores of Oahu Molokai and Maui. 10 to 15 feet tonight lowering to 8 to 12 feet along exposed west facing shores of Oahu and Molokai. * TIMING...Gradually lowering tonight through Wednesday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ HIZ025-280300- /O.CAN.PHFO.SU.Y.0055.000000T0000Z-181128T0400Z/ Big Island North and East- 357 PM HST Tue Nov 27 2018 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Advisory. Surf has dropped below advisory thresholds for north facing shores of the Big Island. $$ HIZ023-026-281500- /O.EXT.PHFO.SU.Y.0055.000000T0000Z-181128T1600Z/ Kona-Kohala- 357 PM HST Tue Nov 27 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * SURF...4 to 8 feet along exposed west facing shores through tonight. * TIMING...Gradually lowering tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Nov 24, 8:45 PM HST, 6 hours 48 minutes earlier.
Area forecast discussion, Nov 24, 8:45 PM HST, 6 hours 48 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 845 PM HST Sat Nov 24 2018 .SYNOPSIS... A weak ridge of high pressure north of the islands will keep daytime sea breezes and nighttime land breezes blowing through the rest of the weekend. The local airmass is dry and stable, so mainly just afternoon interior clouds are expected, along with a few windward clouds and showers over the Big Island. The trades will start to return on Monday the high to the north strengthens, and could briefly reach locally windy levels by midweek. A front will approach the islands late in the week and our winds will turn konas by Thursday or Friday. && .DISCUSSION... Overall forecast philosophy remains the same. Have made some modifications to the forecast, but mostly to bring things in line for PoPs and associated fields Tuesday and Wednesday afternoon when trades are expected to be in place. Also made small modification to PoPs for Big Island Hamakua slopes since satellite and radar show a little activity there this evening. High pressure about 1500 miles east-northeast of Oahu has a ridge extending towards the islands with the western end just north of Kauai. This will maintain the light winds over the islands through Sunday, with local land and sea breezes. The few clouds over the islands this evening will likely clear out with the overnight land breeze, with increasing clouds over the islands tomorrow with the sea breezes. Satellite derived precipitable water continues to show a dry airmass upstream of the islands, so rainfall will be limited. A new high with a surface ridge building north of the islands will help trades to start filtering across the islands on Monday, and strengthen as we head into the middle of the week. Expecting more typical trade wind clouds and showers over mainly windward areas, beginning later on Monday and persisting through midweek. A complex low is forecast to move in rapidly behind this high, which will weaken the trades during the second half of the week, and turn the winds to a more southeast direction. The low will track to the east, with its associated cold front being dragged towards the islands from the northwest. The latest run of the GFS would bring the front to Kauai Thursday night into Friday. Will continue to monitor the development of the front, but safe to say we could see more showers and southerly winds during the end of the new week. && .AVIATION... Expect a VFR picture overnight, dominated by a land breeze for especially the smaller islands. There is a trade wind breeze blowing through windward Big Island, and that is where most, if not all, the weather is this hour. Radar and satellite indicate the presence of some trade wind clouds and showers along the Hamakua coast and on down through the Puna district. Tops of these showers are around 10k feet. Satellite also reveal a large patch of low clouds and embedded showers south of Cape Kumukahi, embedded in the trade flow. Expect these clouds and showers to cross the Kau coastal waters overnight and into Sunday morning. A land breeze should keep these clouds and showers off the land mass. A few light minor showers may affect windward Maui later tonight. No AIRMETs are expected through Sunday morning. && .MARINE... Light to moderate east-to-southeast (090-110 deg) winds will prevail across the Hawaiian waters through Monday in response to a weakness that has developed within the ridge north of the state. Pockets of fresh breezes are expected over the typical areas where wind accelerations occur with this type of flow in place, such as: the Hamakua coast, north and northeast Maui from Pauwela to Hana, the channels between Maui and the Big island and the waters south of the Big Island near South Point. Elsewhere near the coasts, overnight land breezes (offshore winds) and afternoon sea breezes (onshore winds) will be possible each day through Monday. A return of fresh to locally strong trades appears likely Monday night through midweek as high pressure builds north of the state. A front is expected to approach the state from the northwest late next week and will cause the winds to shift towards the south and may bring some inclement weather. The beginning of a long-duration high surf event with overlapping large northwest swells in response to an active northern Pacific pattern is expected tonight through midweek along exposed north and west facing shores. The early evening observations at the offshore northwest buoy (51101) are quickly rising and currently running around 1-2 ft higher than predicted by guidance. Advisory-level surf will be the result through the day Sunday along north and west facing shores, then likely to warning levels by or come Sunday night as a larger reinforcement fills in. Warning-level surf could hold as long as early Tuesday before lowering to advisory levels later Tuesday into Wednesday. The current advisory will be upgraded to a warning overnight to account for this potential. Seas will exceed small craft advisory levels, likely by Sunday night over most waters. In addition to the life-threatening surf expected for a long period, impacts could also include significant beach erosion and overwash onto the typically vulnerable low-lying coastal areas, especially around the peak of the event Monday at/around the monthly peak high tide cycles (around daybreak Monday/Tuesday for highest tides). Small surf will continue along south facing shores with mainly background southern Pacific pulses moving through. Short period choppy surf will return along east facing shores by midweek as the trades return. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM to 6 PM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. && DISCUSSION...M Ballard AVIATION...Lau MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 3:34 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Nov 25, 3:32 AM HST | Small Craft Advisory | HFO | 3 days |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.